Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Prostate Cancer

Constipation as a Possible Side Effect

08/31/2010

Question:

My 65-yr old husband has completed his 9 wk course of EBRT (3D-CRT) for Prostate Cancer and is experiencing the fatigue & gas mentioned, as well as urinary difficulties that have resulted in a temporary catheter for about 3 weeks... but he also seems to have problems with constipation 3-4 times a week. Is this normal, and would something like Dulcolax be a good choice? Appreciate any reply. Thanks. 

Answer:

Despite efforts to decrease collateral effects of radiation on adjacent organs (bladder, rectum) using CRT (conformal radiation therapy which places blocks to shape the radiation beam), some bladder and rectal irritation is quite common. Prostate swelling initially following CRT can increase difficulty with voiding which may be decreased by use of Flomax. With radiation near the rectum, mucus production is decreased and can make bowel movements difficult and painful. Dulcolax is a stimulant to increase bowel motility but may have little benefit. I would recommend use of a stool softener (Metamucil, Citrocel, Miralax) first and Dulcolax oral (not suppository) after. Ocaisionally, radiation proctitis may require steroid administration, but your radiation therapist would need to evaluate. Hope this information is helpful.

For more information:

Go to the Prostate Cancer health topic, where you can:

Response by:

James F Donovan, Jr, MD James F Donovan, Jr, MD
Professor of Surgery
Director of UC Urology
College of Medicine
University of Cincinnati